Rhode Island, 2019

High Wind in Rhode Island, September 7, 2019

September 7, 2019 · NWS BOX · 1 event in 1 county or zone

Hurricane Dorian passed about 140 miles southeast of Nantucket, MA early on September 7th. It caused brief sustained winds just above 40 mph and wind gusts to just above 60 mph in extreme southeastern Massachusetts, which caused some minor wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Hurricane Dorian passed about 140 miles southeast of Nantucket, MA early on September 7th. It caused brief sustained winds just above 40 mph and wind gusts to just above 60 mph in extreme southeastern Massachusetts, which caused some minor wind damage. A few high wind gusts occurred along the southern Rhode Island Coast as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 7, 2:28 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 7, 2:28 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
328 AM EDT Sat Sep 7 2019

.SYNOPSIS...
Hurricane Dorian passing south and east of Nantucket will move
on to Nova Scotia. Wind and rain over Southeast New England will
diminish this morning, with clearing skies all areas midday and
afternoon. Expect high surf along both coasts today. Dry and
seasonable weather  dry and seasonable weather through early
next week.

&&

.NEAR TERM /THROUGH TODAY/...

Dorian was about 170 miles south-southeast of Nantucket at 2 AM,
and was moving northeast at 25 mph. Rainfall was mainly on Cape
Cod and the Islands with values around 1 inch.

High pressure builds down from central Canada this weekend and
early next week. Gusty north winds will turn northwest and
eventually west through the day. As the high moves closer we
expect these winds to diminish through the afternoon and
evening. Subsidence from the high will also bring drying of the
airmass and clearing of the sky cover this afternoon and
evening.

Mixing to 850 mb will tap temperatures around 7-8C, supporting
max sfc temps in the upper 60s to mid 70s.

Coastal Flooding...

We continue to expect minimal impacts from coastal flooding with this
system. Fortunately it is occurring during relatively low
astronomical tides. The main area of concern would be for
Nantucket Harbor during the morning high tide where we expect
around around 2 feet of surge which would lead to minor
flooding. Northern facing beaches of Cape Cod Bay also may see
some splashover. By the evening high tide winds will have
calmed a good deal and though the astronomical tide is higher,
flooding should not be an issue.

High surf...

Seas of 18 feet were observed overnight southeast of Nantucket
and 11 feet southeast of Block Island. The energy driving these
rough seas will cause dangerous surf along both our south and
east facing beaches today. A High Surf Advisory remains in
effect until 6 pm this evening.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SUNDAY/...

Tonight... A shortwave from Canada moves across New England
tonight, accompanied by a 130-kt jet. This brings cold advection
aloft with 3-5C cooling in 6 hours this evening and early night.
We will also be in the left exit region of the upper jet, an
area that promotes lift. But PW values will be around 0.75
inches, a rather low moisture value for precipitation. The
favorable lift moves quickly east and is off over the Gulf of
Maine after midnight.

We will forecast partly cloudy skies in northern Mass, near the
best lift and cloud-level moisture, and less sky cover farther
south. Dew points in the upper 40s and 50s along with light
northwest winds should allow min temps to reach a similar
temperature range.

Sunday... High pressure continues to build over the region, with
similar mixing and similar temps in the mixed layer. Expect a
fair weather day with max sfc temps in the upper 60s to mid 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights...

* Quiet weather for Sunday night into Tuesday
* Showers/Isolated Thunder Wednesday and Thursday
* Period of Breezy/Gusty Northwest Winds for Coastal Waters
  Thursday/Early Friday

Sunday night through Tuesday...

Still shaping up to be an overall uneventful period of weather as
high pressure ridge establishes itself across southern New
England. Modest offshore northwesterly breezes (roughly to 20
kts) show an eventual slackening and shift to southeast/south
moving into Tuesday. 850 mb temperatures running between +4 and
+7C pretty much each day with mostly sunny skies and highs into
the upper 60s coastal MA/RI, Cape and the Islands and into the
low-mid 70s across the interior and in the urban centers.
Pretty nice stretch of weather for outdoor activities. Lows
upper 40s to mid/upper 50s, coolest across Franklin and northern
Worcester Counties and mildest toward Boston-Providence and
into the South Shore/Cape Cod and islands.

Pattern starts to change on Tuesday with warm/moist advective regime
resuming Tuesday into Tuesday night as high pressure shifts offshore
with a warm front lifting/spreading northeastward late Tuesday
night. Looking for increasing clouds from south to north through the
day on Tuesday, trending towards mostly cloudy by Tuesday night. Bit
of uncertainty regarding timing when warm frontal showers overspread
from west to east - at the moment, feel showers may start closer to
the late-evening/midnight timeframe and continue into overnight.
Best forcing is mainly confined into NH/VT and not expecting these
showers to amount to much. Will show highs a couple degrees warmer
than Monday - in the upper 60s to mid 70s - though lows should be
several degrees warmer given likelihood of more clouds, mainly upper
50s.

Wednesday - Thursday...

Much of southern New England should be in a warm-sector regime for
Wednesday. Low-level air mass on available models is quite warm for
mid-September, around +14 to +17C corresponding to nearly 2 standard
deviations above normal. Likely to see a considerable amount of
cloudiness with showers overspending most of the CWA Wednesday
so not looking like we'll be able to fully mix this out.
Indicated prevailing showers with slight chances for afternoon
thunder, though the latter will depend on cloud breaks.

On Thursday, looking at a rather strong cold frontal passage toward
the second half of the day. As with Wednesday, potential for pre-
frontal thunderstorms will depend on breaks in the clouds and degree
of destabilization; left as showers for now given uncertainty
on cloud cover/breaks. By Thursday night, strong post-frontal
pressure gradient should contribute to gusty north to northeast
winds across the south coast and coastal waters. Highs into the
mid 70s and lows in the 50s.

Friday...

High pressure looks to ridge into the region with mostly sunny,
cooler and drier conditions. Appears only lingering concerns would
be out over the waters given pressure gradient and northeast winds,
though with easing trends through the day.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...Moderate confidence.

Today...

Hurricane Dorian passes SE of Nantucket early this morning and
moves off toward Nova Scotia. IFR cigs were observed early this
morning over RI and SE Mass while the rest of Srn New England
had either MVFR cigs or VFR bases 3000-4000 feet. Rain moves off
to the east during the morning, so visibility where lowered
should improve to P6SM. Strong gusty north winds reaching 25-35
kt in RI and SE MA and 35-60 kt on Cape and Islands will
diminish during the morning and turn out of the northwest.

Tonight...

VFR. Winds turn from the west and further diminish below 20 kt
as high pressure builds over the region. Clearing skies. Patchy
fog may bring 1-3 mile vsbys in the usual fog spots.

Sunday...

VFR. Northwest winds remain below 20 kt.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Sunday Night through Wednesday/...High confidence.

Sunday Night through Tuesday: VFR.

Tuesday Night: Mainly MVFR, with areas VFR possible. Chance
SHRA.

Wednesday: Mainly MVFR, with local VFR possible. Breezy. Chance
SHRA, slight chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High confidence.

 * Dangerous conditions this morning.
 * Tropical Storm Warning continues for most of MA/RI waters.

Today...

Dorian passed 170 miles southeast of Nantucket at 2 AM, and will
continue on a northeast path toward Nova Scotia. Strong winds
continue to affect Cape Cod and the Islands, with strong gusts
also reported at Rockport. Winds of 40 to 60 kt will continue
this morning, then diminish as Dorian moves farther to our east.
Rain bands over Cape Cod and the Islands will also move east
this morning. Periods of low vsbys in this rain should improve
by early afternoon. Seas of 18 feet were observed southeast of
Nantucket and 11 to 15 feet southeast of Block Island. Expect
these rough seas to continue through midday, then diminish as
winds diminish.

Tonight and Sunday...

High pressure builds down from central Canada and brings
diminishing wind as well as clearing skies. Winds diminish below
25 kt on the eastern waters early tonight. All areas will be
less than 20 kt the rest of tonight and Sunday. Rough seas of 10
to 15 feet on the eastern waters will diminish tonight, while
seas linger near 5 feet on the southern outer waters. All waters
will be less than 5 feet on Sunday.

Outlook /Sunday Night through Wednesday/...Moderate confidence.

Sunday Night through Monday Night: Winds less than 25 kt.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Tropical Storm Warning for MAZ022>024.
     High Surf Advisory from 6 AM this morning to 6 PM EDT this
     evening for MAZ007-019.
     High Surf Advisory until 6 PM EDT this evening for MAZ020.
RI...High Surf Advisory until 6 PM EDT this evening for RIZ006>008.
MARINE...Tropical Storm Warning for ANZ231>233-250-254>256.
&&

SYNOPSIS...WTB/Loconto
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...Loconto
AVIATION...WTB/Loconto
MARINE...WTB/Loconto
Hazardous weather outlook, Sep 6, 3:11 PM EST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
411 PM EDT Fri Sep 6 2019

CTZ002>004-MAZ002>006-008>018-021-026-NHZ011-012-015-RIZ001>005-
072015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Southern Plymouth MA-Northern Middlesex MA-Cheshire-
Eastern Hillsborough-Western And Central Hillsborough-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-
411 PM EDT Fri Sep 6 2019

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, New Hampshire,
southern New Hampshire and northern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-019-072015-
Eastern Essex MA-Eastern Plymouth MA-
411 PM EDT Fri Sep 6 2019

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TO 6 PM EDT SATURDAY...

This Hazardous Weather Outlook is for northeastern Massachusetts
and southeastern Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020-RIZ006>008-072015-
Southern Bristol MA-Washington RI-Newport RI-Block Island RI-
411 PM EDT Fri Sep 6 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT SATURDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022>024-072015-
Barnstable MA-Dukes MA-Nantucket MA-
411 PM EDT Fri Sep 6 2019

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ231>233-250-254>256-072015-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
411 PM EDT Fri Sep 6 2019

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-234>237-251-072015-
Boston Harbor-Buzzards Bay-Rhode Island Sound-Narragansett Bay-
Block Island Sound-Massachusetts Bay and Ipswich Bay-
411 PM EDT Fri Sep 6 2019

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Sep 6, 11:35 PM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1235 AM EDT SAT SEP 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TROPICAL STORM   MIKAS POND              41.29N  70.10W
09/06/2019                   NANTUCKET          MA   AMATEUR RADIO

            LARGE BRANCH DOWN ON BROAD STREET AT SOUTH WATER
            STREET.

0947 PM     TROPICAL STORM   1 SW SANDWICH           41.75N  70.51W
09/06/2019                   BARNSTABLE         MA   AMATEUR RADIO

            TREE DOWN ON FARMERSVILLE ROAD NEAR SOUTHPOINT DRIVE.

1157 PM     TROPICAL STORM   BARNSTABLE              41.70N  70.30W
09/06/2019                   BARNSTABLE         MA   AMATEUR RADIO

            LARGE BRANCH DOWN AT 548 SERVICE ROAD

1223 AM     TROPICAL STORM   CHILMARK                41.35N  70.75W
09/07/2019                   DUKES              MA   AMATEUR RADIO

            TREE AND WIRES DOWN AT 440 NORTH ROAD

&&

EVENT NUMBER BOX1902959 BOX1902958 BOX1902960 BOX1902961

AED
Local storm report, Sep 6, 11:38 PM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1238 AM EDT SAT SEP 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TROPICAL STORM   MIKAS POND              41.29N  70.10W
09/06/2019                   NANTUCKET          MA   AMATEUR RADIO

            LARGE BRANCH DOWN ON BROAD STREET AT SOUTH WATER
            STREET.

0947 PM     TROPICAL STORM   1 SW SANDWICH           41.75N  70.51W
09/06/2019                   BARNSTABLE         MA   AMATEUR RADIO

            TREE DOWN ON FARMERSVILLE ROAD NEAR SOUTHPOINT DRIVE.

1157 PM     TROPICAL STORM   BARNSTABLE              41.70N  70.30W
09/06/2019                   BARNSTABLE         MA   AMATEUR RADIO

            LARGE BRANCH DOWN ON SERVICE ROAD

1223 AM     TROPICAL STORM   CHILMARK                41.35N  70.75W
09/07/2019                   DUKES              MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON NORTH ROAD

&&

EVENT NUMBER BOX1902959 BOX1902958 BOX1902960 BOX1902961

AED
Local storm report, Sep 7, 1:01 AM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
201 AM EDT SAT SEP 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     TROPICAL STORM   2 ESE BLISS CORNER      41.60N  70.91W
09/06/2019                   BRISTOL            MA   AMATEUR RADIO

            POWER LINES DOWN ON AQUIDNECK STREET NEAR MINA STREET
            IN NEW BEDFORD.

0815 PM     TROPICAL STORM   MIKAS POND              41.29N  70.10W
09/06/2019                   NANTUCKET          MA   AMATEUR RADIO

            LARGE BRANCH DOWN ON BROAD STREET AT SOUTH WATER
            STREET.

1157 PM     TROPICAL STORM   1 SW WEST BARNSTABLE    41.70N  70.38W
09/06/2019                   BARNSTABLE         MA   AMATEUR RADIO

            LARGE BRANCH DOWN ON SERVICE ROAD NEAR ROUTE 149.

1223 AM     TROPICAL STORM   CHILMARK                41.36N  70.75W
09/07/2019                   DUKES              MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON NORTH ROAD NEAR MENEMSHA ROAD

&&

EVENT NUMBER BOX1902962 BOX1902959 BOX1902960 BOX1902961

FIELD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Washington

When
September 7, 4:02 AM EST
Where
Washington forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

In Charlestown, a mesonet site recorded a wind gust to 58 mph at 402 AM EST (502 AM EDT).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2019Every state in 2019This day in weather historyWarnings in Rhode Island, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852568.